Prolonged QTc interval and torsades de pointes induced by citalopram

Anand Deshmukh, Kyle Ulveling, Venkata (Mahesh) Alla, Hussam Abuissa, Kelly Airey

Research output: Contribution to journalArticle

27 Citations (Scopus)

Abstract

Citalopram is a selective serotonin reuptake inhibitor with a favorable cardiac-safety profile. Corrected QT interval (QTc) prolongation and cardiac arrhythmias have not been previously reported in association with citalopram use except in the presence of overdose, abnormal electrolyte values, or renal or liver failure. Herein, we report the case of a 40-year-old woman with mental depression who presented with a prolonged QTc interval and torsades de pointes after the initiation of citalopram at therapeutic doses. The QTc interval improved when citalopram therapy was discontinued. We recommend that clinicians investigate the family history for sudden deaths and perform baseline electrocardiography before prescribing citalopram. We also recommend routine electrocardiographic testing during citalopram therapy, and that patients with long QT syndrome avoid taking citalopram.

Original languageEnglish
Pages (from-to)68-70
Number of pages3
JournalTexas Heart Institute Journal
Volume39
Issue number1
StatePublished - 2012

Fingerprint

Torsades de Pointes
Citalopram
Long QT Syndrome
Liver Failure
Serotonin Uptake Inhibitors
Sudden Death
Electrolytes
Renal Insufficiency
Cardiac Arrhythmias
Electrocardiography
Therapeutics
Depression
Safety

All Science Journal Classification (ASJC) codes

  • Cardiology and Cardiovascular Medicine

Cite this

Prolonged QTc interval and torsades de pointes induced by citalopram. / Deshmukh, Anand; Ulveling, Kyle; Alla, Venkata (Mahesh); Abuissa, Hussam; Airey, Kelly.

In: Texas Heart Institute Journal, Vol. 39, No. 1, 2012, p. 68-70.

Research output: Contribution to journalArticle

@article{285fef8f7b034a49a57ee5a095b0fb96,
title = "Prolonged QTc interval and torsades de pointes induced by citalopram",
abstract = "Citalopram is a selective serotonin reuptake inhibitor with a favorable cardiac-safety profile. Corrected QT interval (QTc) prolongation and cardiac arrhythmias have not been previously reported in association with citalopram use except in the presence of overdose, abnormal electrolyte values, or renal or liver failure. Herein, we report the case of a 40-year-old woman with mental depression who presented with a prolonged QTc interval and torsades de pointes after the initiation of citalopram at therapeutic doses. The QTc interval improved when citalopram therapy was discontinued. We recommend that clinicians investigate the family history for sudden deaths and perform baseline electrocardiography before prescribing citalopram. We also recommend routine electrocardiographic testing during citalopram therapy, and that patients with long QT syndrome avoid taking citalopram.",
author = "Anand Deshmukh and Kyle Ulveling and Alla, {Venkata (Mahesh)} and Hussam Abuissa and Kelly Airey",
year = "2012",
language = "English",
volume = "39",
pages = "68--70",
journal = "Texas Heart Institute Journal",
issn = "0730-2347",
publisher = "Texas Heart Institute",
number = "1",

}

TY - JOUR

T1 - Prolonged QTc interval and torsades de pointes induced by citalopram

AU - Deshmukh, Anand

AU - Ulveling, Kyle

AU - Alla, Venkata (Mahesh)

AU - Abuissa, Hussam

AU - Airey, Kelly

PY - 2012

Y1 - 2012

N2 - Citalopram is a selective serotonin reuptake inhibitor with a favorable cardiac-safety profile. Corrected QT interval (QTc) prolongation and cardiac arrhythmias have not been previously reported in association with citalopram use except in the presence of overdose, abnormal electrolyte values, or renal or liver failure. Herein, we report the case of a 40-year-old woman with mental depression who presented with a prolonged QTc interval and torsades de pointes after the initiation of citalopram at therapeutic doses. The QTc interval improved when citalopram therapy was discontinued. We recommend that clinicians investigate the family history for sudden deaths and perform baseline electrocardiography before prescribing citalopram. We also recommend routine electrocardiographic testing during citalopram therapy, and that patients with long QT syndrome avoid taking citalopram.

AB - Citalopram is a selective serotonin reuptake inhibitor with a favorable cardiac-safety profile. Corrected QT interval (QTc) prolongation and cardiac arrhythmias have not been previously reported in association with citalopram use except in the presence of overdose, abnormal electrolyte values, or renal or liver failure. Herein, we report the case of a 40-year-old woman with mental depression who presented with a prolonged QTc interval and torsades de pointes after the initiation of citalopram at therapeutic doses. The QTc interval improved when citalopram therapy was discontinued. We recommend that clinicians investigate the family history for sudden deaths and perform baseline electrocardiography before prescribing citalopram. We also recommend routine electrocardiographic testing during citalopram therapy, and that patients with long QT syndrome avoid taking citalopram.

UR - http://www.scopus.com/inward/record.url?scp=84865731052&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84865731052&partnerID=8YFLogxK

M3 - Article

VL - 39

SP - 68

EP - 70

JO - Texas Heart Institute Journal

JF - Texas Heart Institute Journal

SN - 0730-2347

IS - 1

ER -